Hail, Madison
- When
- May 19, 1:25 PM CST to 1:30 PM CST
- Where
- Madison County, 0.54 mi SSE of Oakfield
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.712, -88.797
An unstable atmosphere brought a couple of marginally severe storms to portions of the Midsouth during the mid and late afternoon hours of May 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An unstable atmosphere brought a couple of marginally severe storms to portions of the Midsouth during the mid and late afternoon hours of May 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 19, 12:56 PM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 156 PM CDT Fri May 19 2017 .DISCUSSION... Showers and thunderstorms continue to develop across much of the Mid-South this afternoon thanks to a warm and humid airmass. This activity should begin to die out around sunset. Next chance for convection will then come overnight as a squall line is expected to push into Northeast Arkansas after midnight. The line should die as it approaches the Mississippi River due to the strength of the upper level ridge. Otherwise, expect a muggy night across the Mid-South with lows ranging from the upper 60s to lower 70s. Leftover boundaries from the overnight convection will likely be the initiation points for shower and thunderstorm development by mid-day Saturday. Additional development will occur ahead of an approaching cold front that will move into Northeast Arkansas during the afternoon hours. Chances for showers and thunderstorms will continue through Saturday Night as the front pushes through the CWA. Damaging winds may be possible with the squall line that is expected to move into Northeast Arkansas late tonight. Otherwise, any storm that develops Saturday afternoon into Saturday Night will have the potential to become severe due to the warm and unstable airmass that will be over the Mid-South. Highs on Saturday will range from lower 80s across Northeast Arkansas to the upper 80s across Northeast Mississippi. Some lingering convection may continue on Sunday across Northeast Mississippi. Otherwise, expect cooler and drier air to filter into the Mid-South behind the departing cold front. High pressure will then build into the region Sunday Night into Monday providing the area with pleasant conditions. Lows will be in the 50s with highs will be in the mid 70s to around 80 degrees. Another cold front will move through the Mid-South on Tuesday which will bring chances for showers and thunderstorms back to the area. Wednesday will be a cool day across the area with chances for light showers due to an upper trof moving through the region. Highs will only be in the mid 60s to lower 70s. High pressure will build into the area for the remainder of the week. Temperatures will gradually warm back into the lower 80s for highs by Friday. KRM && .AVIATION... Scattered showers and thunderstorms have developed across much of the area. Will carry VCTS this afternoon into the early evening though short term trends indicate that KMKL and KMEM stand the best chance of a tstm on station over the next few hours. Storms will dissipate with loss of heating with VFR conds expected overnight. Expect a complex to develop to the west and impact KJBR and possibly KMEM late tonight so added VCTS to account for this. MVFR cigs are expected to develop once again over most of the area Saturday morning. A cold front will approach the region on Saturday with scattered showers and thunderstorms developing by the end of the period. Coverage will increase after the end of this forecast period as the front moves through. South winds at 10 to 15 kts will diminish to 8 kts or less overnight then increase to 10 to 15 kts by mid morning Saturday. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 414 AM CDT Fri May 19 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 414 AM CDT Fri May 19 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Strong to possibly severe storms are possible this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe storms are possible this weekend ahead of an advancing storm in the Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late Saturday.
Special Weather Statement
National Weather Service Memphis TN
217 PM CDT FRI MAY 19 2017
TNZ020-021-052-054-192000-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
217 PM CDT FRI MAY 19 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...
Southwestern Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Northeastern Madison County in western Tennessee...
Southeastern Gibson County in western Tennessee...
At 217 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Fairview, or near
Jackson, moving northeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Carroll...northwestern Henderson...
northeastern Madison and southeastern Gibson Counties should monitor
this storm closely.
LAT...LON 3572 8840 3561 8884 3576 8892 3578 8889
3579 8890 3597 8853
TIME...MOT...LOC 1917Z 245DEG 16KT 3572 8881The Memphis radar (KNQA), 106 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695772.